MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA RP
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/27/2022
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported a patient with post cardiotomy cardiogenic shock/low cardiac output syndrome was implanted with an impella cp for mechanical circulatory support.The complainant had an impella rp that failed delivery despite all attempts.The pump was hung up on the previously placed extra-corporeal membrane oxygenation (ecmo) cannula.The attempted placements caused the rp to kink.It was removed and not replaced.No reported harm or injury.
 
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.However, clinical details provided were sufficient to determine a root cause.The cause of the delivery issues was an interaction with another device.As noted in the impella ifu: impella smartassist system with automated impella controller section: warnings & cautions: warnings section: pre-support evaluation section: axillary insertion of the impella 5.5 catheter section: direct aortic insertion section: use of impella with transcatheter aortic valves ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected: decreased ventricular cavity size, ventricular aneurysms, thin-walled ventricles due to chronic dilation, congenital heart disease, or compromised cardiac tissue quality.¿ ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) when advancing or torquing the impella, adjustments should be performed under imaging guidance.¿ section: warnings & cautions: warnings: ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing the risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly after cpr with chest x-ray guidance.¿ section: warnings & cautions: cautions: ¿dilators and catheters should be removed slowly from the sheath.Rapid removal may damage the valve, resulting in blood flow through the valve.¿ section: warnings & cautions: warnings ¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance prior to manipulating the heart, and monitor position.¿ ¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance.¿ section: warnings & cautions: warnings section: pre-support evaluation section: axillary insertion of the impella 5.5 catheter section: direct aortic insertion section: use of impella with transcatheter aortic valves ¿to reduce the risk of cardiac injury (including ventricular perforation), physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected decreased ventricular cavity size, ventricular aneurysms, congenital heart disease, or compromised cardiac tissue quality in the settings of acute infarction with tissue necrosis.¿ ¿to reduce the risk of vascular injury, physicians should exercise caution when inserting the impella catheter in patients with complex peripheral vascular anatomy.This includes patients with known or suspected: unrepaired abdominal aortic aneurysm, significant descending thoracic aortic aneurysm, dissection of the ascending/ transverse/descending aorta, chronic anatomical changes in the relationship of the aorta/aortic valve/ventricular alignment, significant mobile atheromatous disease in the thoracic or abdominal aorta or peripheral vessels.¿ ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing a risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly in the left ventricle after cpr with echocardiography guidance.Section: potential adverse events (united states) ¿arrhythmia, atrial fibrillation, bleeding, cardiac tamponade, cardiogenic shock, death, device malfunction, hemolysis, hepatic failure, insertion site infection, perforation, phlegmasia cerulea dolens (a severe form of deep venous thrombosis), pulmonary valve insufficiency, respiratory dysfunction, sepsis, thrombocytopenia, thrombotic vascular (non-central nervous system complication, tricuspid valve injury, cardiac or vascular injury (including ventricular perforation), venous thrombosis, ventricular fibrillation and/or tachycardia.¿ section: warnings & cautions: warnings.Section: pre-support evaluation.Section: axillary insertion of the impella 5.5 catheter.Section: direct aortic insertion.Section: use of impella with transcatheter aortic valves.¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance prior to manipulating the heart, and monitor position.¿ ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected: decreased ventricular cavity size, ventricular aneurysms, thin-walled ventricles due to chronic dilation, congenital heart disease, or compromised cardiac tissue quality.¿ ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) when advancing or torquing the impella, adjustments should be performed under imaging guidance.¿ section: warnings & cautions: warnings: ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing the risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly after cpr with chest x-ray guidance.¿ this report is being filed as part of a retrospective review of historical records.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20577966
Report Number1220648-2024-21646
Device Sequence Number20833800
Product Code PYX
UDI-Device Identifier00813502011029
UDI-Public(01)00813502011029(10)2023158235(17)231231
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberIMPELLA RP
Device Catalogue Number004334
Device Lot Number2023158235
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2022
Initial Report FDA Received Date10/31/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale